Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 14, 2021Lee County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 14, 2021, 5:49 PM EDT for Lee County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 5:49 PM EDT (21:49 UTC)
Expired
Aug 14, 2021, 6:15 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Lee County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS82 KCAE 142149
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
549 PM EDT Sat Aug 14 2021
 
SCZ029-031-038-142215-
Clarendon SC-Sumter SC-Lee SC-
549 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Lee,
north central Clarendon and east central Sumter Counties through 615
PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Woods Bay State Park, or 11 miles east of South Sumter,
moving north at 20 mph.

HAZARD...Winds 35 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Woods Bay State Park, Elliott, Turbeville, Mayesville, Lynchburg, St.
Charles, Shiloh and Wisacky.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 124 and 126.
 Interstate 95 between mile markers 132 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3395 7998 3390 7996 3382 8022 3412 8030
      3421 8011 3420 8011 3416 8016 3413 8013
      3409 8008 3408 8003 3402 7996 3401 7991
      3399 7989
TIME...MOT...LOC 2149Z 177DEG 16KT 3390 8014 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:52 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 14, 2:52 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Sat Aug 14 2021

.SYNOPSIS...
Scattered afternoon and evening thunderstorms today. Deepening
moisture across the area and an approaching front to the north
will result in numerous showers and thunderstorms Sunday and
Monday. Showers and thunderstorms will become more widespread on
Tuesday as Fred or its remnants track west of the area. Atlantic
high pressure will maintain chances for afternoon/evening
showers and thunderstorms through the upcoming week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The Bermuda pressure ridge remains in place offshore but weaker
across central SC. Mid level temps remain warm and a limiting
factor for convection. Weak trough over east central Georgia
into the Upstate SC. The precipitable water is around 1.7 inches
and may increase this evening. The air mass is moderately
unstable. Convection is developing along the surface trough over
north Ga into western SC. Convection is also moving slowly
toward the SC coast. Except for surface convergence, trigger
appears to be lacking. Think storms will focus near the Piedmont
and east central Ga near the trough. Sea breeze convection may
move into the east early this evening. Convection should
diminish somewhat after sunset and lowered pops during the
overnight from previous forecast. Temperatures hot this
afternoon in the low to mid 90s and muggy tonight with lows in
the low to mid 70s

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Sunday through Monday Night: Deep ridging over the western
Atlantic will support a moist southerly flow across the area,
while a surface front slowly drops toward the area Sunday and
moves near or into the area Monday. Precipitable water values
will be high during this period, generally upwards of 2.00-2.15
inches. Given the deep moisture and approaching front, generally
expect diurnally driven showers and thunderstorms to be numerous
in coverage. The overall severe weather potential appears
minimal, but any slow moving storms could result in localized
flooding. Afternoon highs will moderate closer to normal
Sunday with highs in the upper 80s, and fall slightly below
normal on Monday with highs in the mid 80s.

Tuesday and Tuesday Night: A strong influx of moisture will take
place on Tuesday, between western Atlantic ridging and tropical
cyclone Fred, which is currently forecast to be moving into
southern and central Alabama at this time. Precipitable water
values are forecast to rise to an impressive 2.25-2.40 inches
across the area. Given this moisture, combined with several
short wave disturbances lifting northeast across the area,
expect showers and thunderstorms to become widespread, with
heavy rainfall and localized flooding possible. Temperatures
will be relatively cool as well, with clouds and showers keeping
highs in the upper 70s and lower 80s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
GFS and ECMWF ensembles are consistent in depicting general
ridging over the western Atlantic and southeastern U.S. through
the long term period. Tropical Storm Grace is forecast to track
between Cuba and the Bahamas during the mid to late week period,
but any potential impacts on the local area are uncertain this
far out in time. Overall this pattern will favor diurnally
driven scattered to numerous showers and thunderstorms each day,
with the best coverage on Wednesday then diminishing some
Thursday and Friday. Temperatures will remain below normal on
Wednesday, before moderating closer to normal by late week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered convection has developed in east central GA into the
Upstate SC. Ridge aloft a little weaker but trigger lacking for
convection other than surface convergence. Think bulk of storms
this afternoon will remain west of the terminals in the SC
Piedmont and northeast Ga. A few storms may pass near AGS and
DNL and will monitor. Thunderstorms developing along the coast
may move inland later this evening but confidence low on how far
inland they will advect. Expect most convection to diminish by
03z. Models suggest some stratus possible late tonight and maybe
some fog primarily at AGS and OGB. So put in a period of MVFR at
those locations toward 12z Sunday.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions at times in showers and thunderstorms late Sunday
through Wednesday as Gulf moisture associated with TD Fred
overspreads the region. Late night/early morning fog/stratus
restrictions also possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 14, 3:45 AM EDT, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
345 AM EDT Sat Aug 14 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-150745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
345 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain will be possible Sunday through Tuesday in association
with a weak surface front moving in as stalling over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 2:05 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT Sat Aug 14 2021

GAZ063-064-141830-
McDuffie GA-Columbia GA-
205 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of McDuffie,
northwestern Columbia and southern Lincoln Counties through 230 PM
EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thomson-McDuffie County Airport, or near Thomson, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Mistletoe State Park, Thomson-McDuffie County Airport,
Wrightsboro, Sweetwater Park, Winfield, McDuffie County Fire
Department, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground, Carpenter
Airport, Ansley Mill and Amity Recreation Area.

This includes Interstate 20 in Georgia between mile markers 167 and
179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
      3365 8258 3364 8256 3364 8252 3366 8251
      3364 8246 3365 8245 3365 8243 3368 8237
      3345 8237 3341 8256 3346 8259
TIME...MOT...LOC 1804Z 167DEG 7KT 3351 8250

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NS
Special weather statement, Aug 14, 3:07 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
307 PM EDT Sat Aug 14 2021

SCZ018-025-141930-
McCormick SC-Edgefield SC-
307 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of eastern Lincoln,
western Edgefield and southeastern McCormick Counties through 330 PM
EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarks Hill Recreation Area, or 12 miles north of Evans, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edgefield, Hamilton Branch State Park, Trenton, Parksville, Plum
Branch, Lick Fork Campground, Modoc, Lost Wilderness Fire Station, Mt
Vintage, Modoc Campground, Cleora, Modoc Boat Ramp, Clarks Hill,
Colliers, Whitetown and Edgefield Federal Correction Institution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3396 8205 3395 8203 3372 8182 3360 8212
      3383 8232
TIME...MOT...LOC 1907Z 147DEG 12KT 3371 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NS
Special weather statement, Aug 14, 3:29 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
329 PM EDT Sat Aug 14 2021

GAZ040-SCZ018-025-142015-
Lincoln GA-McCormick SC-Edgefield SC-
329 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Lincoln,
northwestern Edgefield and McCormick Counties through 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mccormick County Airport, or 22 miles south of Greenwood, moving west
at 10 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCormick, Mccormick County Airport, Elijah Clark State Park,
Parksville, Plum Branch, Hickory Knob State Resort Park, Bordeaux,
Baker Creek State Park, Leroy's Ferry Recreation Area, Willington,
Whitetown, Hawe Creek Campground, Long Cane Creek Picnic Area and
Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3406 8244 3406 8233 3397 8230 3402 8224
      3398 8221 3397 8218 3399 8215 3399 8210
      3397 8206 3376 8217 3387 8257
TIME...MOT...LOC 1929Z 110DEG 11KT 3387 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Aug 14, 3:36 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
336 PM EDT Sat Aug 14 2021

SCZ020-025>027-142015-
Lexington SC-Newberry SC-Saluda SC-Edgefield SC-
336 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of south central
Newberry, northeastern Edgefield, northwestern Lexington and Saluda
Counties through 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Saluda, or 8 miles northwest of Batesburg-Leesville,
moving northwest at 5 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saluda, Silverstreet, Stoney Hill, Saluda Co Sheriff's Office, Wyses
Ferry, Hollywood Elementary School, Emory, Lake Murray Shores, Scurry
Airport, Circle Fire Station, Hickory Grove, Delmar, Riverbend Boat
Ramp and Saluda High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3411 8145 3389 8160 3397 8190 3423 8175
      3414 8149
TIME...MOT...LOC 1934Z 114DEG 6KT 3400 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Aug 14, 4:37 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
437 PM EDT Sat Aug 14 2021

SCZ020-021-142115-
Fairfield SC-Newberry SC-
437 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern
Fairfield, Newberry and northern Saluda Counties through 515 PM
EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blair, or 12 miles northwest of VC Summer Nuclear Station, moving
northwest at 25 mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newberry, Winnsboro, VC Summer Nuclear Station, Whitmire, Prosperity,
Newberry College, Monticello, Newberry County Airport, Blair,
Pomaria, Silverstreet, Lebanon Fire Station, US-176 and SC-
34 Crossroads, Henderson Island, Belfast Wildlife Management Area,
Chappells Fire Station, Enoree Ranger District Office, Newberry
County Detention Center, Winnsboro Mills and Maybington Fire Station.

This includes Interstate 26 between mile markers 62 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3456 8120 3435 8107 3418 8164 3420 8194
      3430 8190 3437 8178 3453 8164 3449 8157
      3445 8154 3449 8149 3449 8146 3450 8142
      3457 8142
TIME...MOT...LOC 2037Z 133DEG 23KT 3442 8147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HC
Special weather statement, Aug 14, 5:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
549 PM EDT Sat Aug 14 2021

SCZ029-031-038-142215-
Clarendon SC-Sumter SC-Lee SC-
549 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Lee,
north central Clarendon and east central Sumter Counties through 615
PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Woods Bay State Park, or 11 miles east of South Sumter,
moving north at 20 mph.

HAZARD...Winds 35 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woods Bay State Park, Elliott, Turbeville, Mayesville, Lynchburg, St.
Charles, Shiloh and Wisacky.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 124 and 126.
 Interstate 95 between mile markers 132 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3395 7998 3390 7996 3382 8022 3412 8030
      3421 8011 3420 8011 3416 8016 3413 8013
      3409 8008 3408 8003 3402 7996 3401 7991
      3399 7989
TIME...MOT...LOC 2149Z 177DEG 16KT 3390 8014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:12 PM EDTSpecial Weather StatementCAESaluda33 min
Aug 14, 3:07 PM EDTSpecial Weather StatementCAEEdgefield23 min
Aug 14, 3:17 PM EDTSevere Thunderstorm WarningCAELancaster28 min
Aug 14, 3:29 PM EDTSpecial Weather StatementCAEMcCormick46 min
Aug 14, 3:36 PM EDTSpecial Weather StatementCAESaluda39 min
Aug 14, 4:37 PM EDTSpecial Weather StatementCAEFairfield, Newberry38 min
Aug 14, 4:45 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry30 min
Aug 14, 2:05 PM EDTSpecial Weather StatementCAEMcDuffie25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.